Colorado, 2019Flash Flooding in Colorado, January 3 to 5, 2019
January 3 to 5, 2019 · NWS GJT · 3 events in 3 counties and zones
An extended period of bitter cold temperatures caused an ice jam to form on the Fryingpan and Roaring Fork Rivers in portions of Pitkin, Eagle and Garfield counties. Minor flooding occurred along the rivers with elevated river flows peaking during the early afternoon hours each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of bitter cold temperatures caused an ice jam to form on the Fryingpan and Roaring Fork Rivers in portions of Pitkin, Eagle and Garfield counties. Minor flooding occurred along the rivers with elevated river flows peaking during the early afternoon hours each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 3:24 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 3, 3:24 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
324 AM MST Thu Jan 3 2019
.SHORT TERM...(Today through Friday)
Issued at 323 AM MST Thu Jan 3 2019
High pressure and nearly cloudless skies will continue producing
very cold temperatures, especially in valleys where surface-based
inversions will last all day. Expect a very gradual warm up
through Friday. In the mountains above the inversions
temperatures will warm quicker with high temperatures becoming
warmer in the mountains than in the valley bottoms. Some high
clouds will flow in from the north Friday as higher moisture
crests the ridge.
.LONG TERM...(Friday night through Wednesday)
Issued at 323 AM MST Thu Jan 3 2019
A less blocky pattern across the NHem has the models in acceptable
agreement going from the late week to weekend period. This just
happens to coincide with our next storm potential so confidence
is higher than the recent past. The good news is the moisture
plume aiming for us from the tropics is trending more moist and
arriving more in sync with the forcing from the incoming system.
The models took a colder turn in the mid levels yesterday and that
continues in the latest runs. The good news here is that the ptype
is more likely to be snow at this point than a wintry mix as
earlier runs were hinting at. Another difference with this storm
is the progressiveness...leaving less time to accumulate
precipitation. However the precipitation looks to less biased and
most areas of the CWA look to pick up something Saturday evening
through Sunday evening. There are a few wiggles in the flow in the
wake of this trough that could potentially leave some light QPF
with each passage but a notable signal is absent at this point.
Expect temperatures to continue to be a forecast challenge as
increasing cloudiness ahead of the system should limit mixing and
though valley inversions may weaken they should hold and expect
the colder guidance to be more probable.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 323 AM MST Thu Jan 3 2019
IFR conditions in fog and low stratus will persist until about
17z this morning at KDRO then gradually thin and lift. This fog
and low stratus will redevelop after 02z this evening. Elsewhere
VFR and nearly cloudless skies will persist for the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Jan 3, 2:54 AM MST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
254 AM MST Thu Jan 3 2019
COZ001>014-017>023-UTZ022>025-027>029-041000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
254 AM MST Thu Jan 3 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Very cold temperatures are expected this morning and again
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday through Saturday: Dry weather is expected with cold
overnight low temperatures and slightly warmer daytime high
temperatures.
Saturday night through Monday: A warm and moist Pacific storm
will bring a chance for valley rain and mountain snow starting
Saturday night through Monday morning.
Dry conditions are expected Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, Pitkin
- When
- January 3, 5:00 AM MST to January 5, 5:00 AM MST
- Where
- Pitkin County, 3.83 mi NNE of Snowmass to 1.16 mi NW of Snowmass
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -106.948
Emergency Manager in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream. River gauges along the Roaring Fork River showed sudden rises from less than 1 foot to 1.5 feet and CFS increases from 7.33 CFS to near 45 CFS around midday on January 3rd and again on January 4th.
Flash Flood, Eagle
- When
- January 3, 5:00 AM MST to January 5, 5:00 AM MST
- Where
- Eagle County, 3.11 mi ENE of Basalt to 0.42 mi WNW of Basalt
- Cause
- Ice Jam
- Reported by
- County Official
- Coordinates
- 39.382, -106.974
The Roaring Fork Conservancy District reported an Ice Jam that was breaking up along the Fryingpan River with large debris and chunks of ice flow downstream. The river peaked around midday on January 3rd and again on January 4th.
Flash Flood, Garfield
- When
- January 3, 5:00 AM MST to January 5, 5:00 AM MST
- Where
- Garfield County, 7.29 mi E of Carbondale Arpt to 5.36 mi ENE of Carbondale Arpt
- Cause
- Ice Jam
- Reported by
- County Official
- Coordinates
- 39.366, -107.035
Emergency Managers and the Roaring Forking Conservancy District reported Ice Jams that were breaking up along the Roaring Fork and Fryingpan Rivers with large debris and chunks of ice flow downstream. River gauges along the Roaring Fork River showed sudden rises from less than 1 foot to 1.5 feet and CFS increases from 7.33 CFS to near 45 CFS around midday on January 3rd and again on January 4th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, January 3, 20193 deaths · 5 events
- Flooding in Mississippi, January 3, 2019$90,000 · 4 events
- Heavy Snow in Oklahoma, January 3, 201915 events
- Flash Flooding and Flooding in Louisiana, January 3 to 5, 20194 events
- Heavy Snow in Texas, January 3, 20193 events
- Winter Weather in Washington, January 3, 20192 events
- Flooding in Louisiana, January 3 to 8, 20192 events
- Winter Weather in Washington, January 3, 20191 event
- High Wind in Washington, January 3, 201959 kt wind · 1 event
- Funnel Cloud in Florida, January 3, 20191 event
- Flood in Louisiana, January 3, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792203, 792207, 792208.